Alert archive / Nevada / Frost Advisories in 2018

Frost Advisory 2, NWS Elko, NV

June 9, 20186 counties in Nevada

NWS Elko, NV issued this frost advisory at Jun 9, 2018, 12:36 PM PDT for 6 counties in Nevada. It took effect at Jun 10, 2018, 12:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2018, 12:36 PM PDT (19:36 UTC)
In effect from
Jun 10, 2018, 12:00 AM PDT
Expired
Jun 10, 2018, 8:00 AM PDT
In force
8 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 91 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 7.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WWUS75 KLKN 091936
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
1236 PM PDT Sat Jun 9 2018

NVZ030-031-034>041-100700-
/O.NEW.KLKN.FR.Y.0002.180610T0700Z-180610T1500Z/
/O.CON.KLKN.WI.Y.0017.000000T0000Z-180610T0400Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
1236 PM PDT Sat Jun 9 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...
...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PDT
SUNDAY...

The National Weather Service in Elko has issued a Frost
Advisory...which is in effect from midnight tonight to 8 AM PDT
Sunday. 

* TIMING...The strongest winds are expected late this afternoon
  and early evening. The coldest temperatures will be around
  sunrise Sunday morning. 

* WINDS...Southwest to west winds of 25 to 35 mph with gusts to 
  55 mph including areas of blowing dust.

* TEMPERATURES...Many valleys will drop below 36 degrees. Some of
  the lower valleys will see temperatures in the low 30s.

* IMPACTS...Strong southwest to west winds can make travel 
  difficult especially along north/south oriented roads and 
  where visibility is reduced by areas of blowing dust. Loose 
  outdoor objects such as trash cans and patio furniture can 
  be blown around and should be secured or brought inside.

* IMPACTS...Outdoor plants should be covered to protect against 
  the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

NVZ033-100700-
/O.CON.KLKN.WI.Y.0017.180609T2300Z-180610T0700Z/
Southeastern Elko County-
1236 PM PDT Sat Jun 9 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
MIDNIGHT PDT TONIGHT...

* TIMING...The strongest winds are expected mid to late evening 
  today. 

* WINDS...West winds of 25 to 35 mph with gusts to 55 mph 
  including areas of blowing dust.

* IMPACTS...Strong westerly winds can make travel difficult 
  especially along north/south oriented roads. Loose outdoor 
  objects such as trash cans and patio furniture can be blown 
  around and should be secured or brought inside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

LW
5 follow-up statements
277 
WWUS75 KLKN 092303
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
403 PM PDT Sat Jun 9 2018

NVZ030-031-034>041-101500-
/O.CON.KLKN.WI.Y.0017.000000T0000Z-180610T0400Z/
/O.CON.KLKN.FR.Y.0002.180610T0700Z-180610T1500Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
403 PM PDT Sat Jun 9 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...
...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PDT SUNDAY...

* TIMING...The strongest winds are expected late this afternoon
  through early evening. The coldest temperatures will be around 
  sunrise Sunday morning. 

* WINDS...Southwest to west winds of 25 to 35 mph with gusts to 
  55 mph including areas of blowing dust.

* TEMPERATURES...Many valleys will drop below 36 degrees. Some 
  ofthe lower valleys will see temperatures in the low 30s. 

* IMPACTS...Strong southwest to west winds can make travel 
  difficult especially along north/south oriented roads and 
  where visibility is reduced by areas of blowing dust. Loose 
  outdoor objects such as trash cans and patio furniture can 
  be blown around and should be secured or brought inside.

* IMPACTS...Outdoor plants should be covered to protect against 
  the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

NVZ033-100700-
/O.CON.KLKN.WI.Y.0017.000000T0000Z-180610T0700Z/
Southeastern Elko County-
403 PM PDT Sat Jun 9 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* TIMING...The strongest winds are expected in the evening. 

* WINDS...Westerly winds of 25 to 35 mph with gusts to 55 mph 
  including areas of blowing dust.

* IMPACTS...Strong westerly winds can make travel difficult 
  especially along north/south oriented roads. Loose outdoor 
  objects such as trash cans and patio furniture can be blown 
  around and should be secured or brought inside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
873 
WWUS75 KLKN 100353
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
853 PM PDT Sat Jun 9 2018

NVZ030-031-034>041-101500-
/O.EXP.KLKN.WI.Y.0017.000000T0000Z-180610T0400Z/
/O.CON.KLKN.FR.Y.0002.180610T0700Z-180610T1500Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
853 PM PDT Sat Jun 9 2018

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PDT SUNDAY...
...WIND ADVISORY WILL EXPIRE AT 9 PM PDT THIS EVENING...

* TIMING...The coldest temperatures will be around sunrise Sunday
  morning. 

* TEMPERATURES...Many valleys will drop below 36 degrees. Some of
  the lower valleys will see temperatures in the low 30s.

* IMPACTS...Outdoor plants should be covered to protect against 
  the cold.

* WINDS...the winds have weakened below advisory level thus
  advisory will expire at 9pm this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

NVZ033-100700-
/O.CON.KLKN.WI.Y.0017.000000T0000Z-180610T0700Z/
Southeastern Elko County-
853 PM PDT Sat Jun 9 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT PDT TONIGHT...

* TIMING...The strongest winds continue this evening.

* WINDS...Westerly winds of 25 to 35 mph with gusts to 55 mph 
  including areas of blowing dust.

* IMPACTS...Strong westerly winds can make travel difficult 
  especially along north/south oriented roads. Loose outdoor 
  objects such as trash cans and patio furniture can be blown 
  around and should be secured or brought inside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
559 
WWUS75 KLKN 100655
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
1155 PM PDT Sat Jun 9 2018

NVZ033-100800-
/O.EXP.KLKN.WI.Y.0017.000000T0000Z-180610T0700Z/
Southeastern Elko County-
1155 PM PDT Sat Jun 9 2018

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT PDT TONIGHT...

The winds have fallen below advisory levels and thus the advisory
is allowed to expire.

$$

NVZ030-031-034>041-101500-
/O.CON.KLKN.FR.Y.0002.180610T0700Z-180610T1500Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
1155 PM PDT Sat Jun 9 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT SUNDAY...

* TIMING...The coldest temperatures will be around sunrise 
  Sundaymorning. 

* TEMPERATURES...Many valleys will drop below 36 degrees. Some 
  ofthe lower valleys will see temperatures in the low 30s. 

* IMPACTS...Outdoor plants should be covered to protect against 
  the cold.

* WINDS...the winds have weakened below advisory level thus 
  advisory will expire at 9pm this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
654 
WWUS75 KLKN 100909
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
209 AM PDT Sun Jun 10 2018

NVZ030-031-034>041-101500-
/O.CON.KLKN.FR.Y.0002.000000T0000Z-180610T1500Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
209 AM PDT Sun Jun 10 2018

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

* TIMING...The coldest temperatures will be around sunrise this morning.
 
* TEMPERATURES...Many valleys will drop below 36 degrees. Some 
  of the lower valleys will see temperatures in the low 30s.

* IMPACTS...Outdoor plants should be covered to protect against
  the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A frost advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
922 
WWUS75 KLKN 101451
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
751 AM PDT Sun Jun 10 2018

NVZ030-031-034>041-101600-
/O.EXP.KLKN.FR.Y.0002.000000T0000Z-180610T1500Z/
Humboldt County-Northern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
751 AM PDT Sun Jun 10 2018

...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

Temperatures have risen well above freezing, therefore the Frost
Advisory will be allowed to expire.


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this frost advisory went out at Jun 9, 2:17 AM PDT, 10 hours 19 minutes earlier.

Area forecast discussion, Jun 9, 2:17 AM PDT, 10 hours 19 minutes before
Area Forecast Discussion
National Weather Service Elko NV
217 AM PDT Sat Jun 9 2018

.SYNOPSIS...A strong, but mainly dry cold front will sweep across
Nevada on Saturday. Gusty southwest winds will create areas of
blowing dust and veer to the west which will usher in much cooler
air for Sunday. Patchy frost could occur over the weekend in some
of the normally cold valley locations especially late Sunday
night into early Monday morning. Otherwise, the cool down will be
brief as afternoon temperatures warm back up into the 80s and 90s
by the middle of next week.

&&

.SHORT TERM...Today through Sunday.

Southwest winds will increase ahead of, and then veer west behind
the front today while gusting to WIND ADVISORY levels across most
of the CWA. The strong gusty winds will be sufficient to cause
blowing dust from the dry lake beds and other sources. The
blowing dust can cause locally visibility to drop drastically.
The winds will pose a hazard to travel especially high profile
vehicles. The strongest cross roadway winds will be on east west
roads earlier in the day and north south roads in the late
afternoon and evening hours. Gusty winds could hold out a few
hours longer into the overnight hours over eastern Elko County in
the downslope areas around Wendover.

Measurable precipitation chances will remain minimal with this
system though a little instability and mid-level moisture will
exist over northeast Nevada for some cumulus build ups and
perhaps an isolated dry shower or thunderstorm. Behind the front
much cooler air will lower snow levels down to around 6000 feet
toward daybreak Sunday morning which could support a few light
rain/snow showers brushing the mountains of northern Humboldt/Elko
counties along the Oregon/Idaho border late Saturday night.

Temperatures on Sunday will be a good 15 to 20 degrees cooler
with highs ranging from the 50s in the far northeast, 60s most
everywhere else with some 70s holding on down in northern Nye
County. Guidance has trended a little colder now for Saturday
night which increases confidence that patchy frost could occur
over the weekend in some of the normally cold valleys with late
Sunday night into early Monday morning being the most favorable
set up for strong radiational cooling given clear skies and light
winds. Will continue to monitor as a Frost Advisory may need to
be issued for this time frame as the weekend unfolds.

.LONG TERM...Sunday night through next Friday. Cool temperatures
Sunday night into Monday morning in the wake of a passing cold
front. At this time expect lows early Monday morning to be 5 to 10
degrees below normal, which would be in the 30s for most valley
locations. Generally upper 30s for elevations below 4500 feet, and
mid to low 30s for elevations of 5000 feet or higher.

Dry conditions early next week, with temperatures moderating back
to near or slightly above normal levels by Tuesday. By mid-week,
trough energy begins to dig down through the pacific NW, with the
upper level flow over the Great Basin becoming southwesterly.
Current long range models are not in agreement with how deep
through the inter-mountain west that this trough will dig by the
end of the work week. For now held off on introducing any
thunderstorm or light rain for the afternoon and early evening
hours later next week, which the GFS hints at, as the ECMWF model
suggests drier and more stable conditions. Did however begin to
trend POPs up slightly, blending the model solutions with a slight
bias toward the drier EC for now. As for temperatures during the
mid to late portions of next week, both models show highs next
Wednesday around 15 degrees above normal as southwesterly flow
aloft increases, with overnight lows around 10 degrees above
normal. As the trough moves in over NV, temperatures will
gradually trend cooler, likely back to near normal levels by
Friday or Saturday.

&&

.AVIATION...Gusty southwesterly winds today will lead to areas of
blowing dust, which may reduce visibilities at times. Terminals
most prone to BLDU are KWMC, KBAM and KEKO. There will also be
some building cumulus clouds this afternoon, with associated CIGs
around 12K feet. Not expecting any TS or shower activity however.
A dry cold front will pass through the region later this evening
and overnight with winds becoming more westerly or northwesterly
post-frontal.

&&

.FIRE WEATHER...A strong, but mainly dry cold front will sweep
across Nevada today. Strong gusty winds, low afternoon RHs, and
fuels approaching critical status continues the Red Flag Warning
for FWZ 454 in central Nevada on Saturday from 11 AM through 9 PM
PDT.

Much cooler temperatures and lighter winds will follow on Sunday.
Look for dry conditions to continue with daytime temperatures
heating back up into the 80s and 90s by the middle of next week
which will serve to further cure fuels across much of the region
closer to critical status.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 9 PM PDT this evening
for Humboldt County-Northeastern Nye County-Northern Elko County-
Northern Lander County and Northern Eureka County-Northwestern
Nye County-Ruby Mountains/East Humboldt Range-South Central Elko
County-Southern Lander County and Southern Eureka County-
Southwestern Elko County-White Pine County.

Wind Advisory from 4 PM this afternoon to midnight PDT tonight
for Southeastern Elko County.

Red Flag Warning from 11 AM this morning to 9 PM PDT this
evening for Central Lander and Eureka Counties.

&&

99/96/96/99

Nearby

Frost Advisories in Nevada, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.